Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Paducah, KY

August 19, 2015Lyon County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 19, 2015, 12:01 PM CDT for Lyon County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2015, 12:01 PM CDT (17:01 UTC)
Expired
Aug 19, 2015, 2:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Lyon County, KY

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 12:10 PM CDTFLASH FLOODEddyville, KYSEVERAL ROADS ACROSS THE COUNTY WERE COVERED WITH FLOWING WATER EARLIER. THE WATER HAS RECEDED MOST AREAS SINCE 1245 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WGUS53 KPAH 191701
FFWPAH
KYC143-191930-
/O.NEW.KPAH.FF.W.0045.150819T1701Z-150819T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1201 PM CDT WED AUG 19 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LYON COUNTY IN WESTERN KENTUCKY...

* UNTIL 230 PM CDT
    
* AT 1200 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY. HEAVY RAINS FELL EARLIER THIS 
  MORNING...AND ADDITIONAL HEAVY RAIN WILL MOVE ACROSS EDDYVILLE AND 
  NEARBY AREAS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDDYVILLE AND KUTTAWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3699 8814 3709 8817 3712 8813 3717 8808
      3717 8804 3710 8800

$$

CN
1 follow-up statement
340 
WGUS73 KPAH 191817
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED AUG 19 2015

KYC143-191825-
/O.CAN.KPAH.FF.W.0045.000000T0000Z-150819T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON KY-
117 PM CDT WED AUG 19 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...

COUNTY OFFICIALS REPORTED THAT FLOOD WATERS OVER SOME ROADS IN THE 
WARNING AREA HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. 

LAT...LON 3699 8814 3709 8817 3712 8813 3717 8808
      3717 8804 3710 8800

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:18 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 19, 10:18 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT WED AUG 19 2015

.MESOSCALE DISCUSSION...
Issued at 1017 AM CDT WED AUG 19 2015

First wave of pre-frontal precipitation exiting Southwest Indiana
and Northwest Kentucky at this time...with secondary wave moving
into Southeast Missouri...Purchase area of West Kentucky and
extreme South/Southeast Illinois. A lot of the elevated
instability associated with the overnight convection has been
expended, but a gradual low level moisture flux and low level
instability is being recharged with the ageostrophic response to
the approaching cold front (located on the west edge of the WFO
PAH CWA at 14z (9 am CDT)), especially over Southeast Illinois and
Southwest Indiana, aided by insolation (sunshine). LAPS Surface
theta-e convergence is pretty minimal, except over the Purchase
Area and the Southeast Pennyrile Region of West Kentucky. Renewed
convection is already developing along the West Kentucky/West
Tennessee area at this time.

Short term guidance/LAPS data...suggest that instability will work
northeast (initially elevated) from northern Arkansas over the
southeast 1/2 of Southeast Missouri this morning into early
afternoon just ahead of the cold front. The morning convection
that occurred over West Kentucky and Southwest Indiana will
generate a differential moisture/heating (i.e. effective theta-e
boundary). Adjusted gridded forecast to highlight differential
PoPs for showers versus thunderstorms. Low level and Downdraft
CAPE remain meager. May see a few stronger wind gusts with
isolated storms over mainly West Kentucky and Southwest Indiana,
but anticipate most storms will remain sub-severe. SPC's
convective forecast seems reasonable at this time. With respect
to any potential for locally heavy rain...this will be mostly
confined to the actual frontal/wind shift zone...increasing over
the southern Purchase/Pennyrile Region of West Kentucky late this
afternoon and early evening. (22z Wed- 00z Thu). Attempted to
reflect this in the six hourly QPF gridded forecasts through
tonight.

&&

.UPDATE...
Issued at 657 AM CDT WED AUG 19 2015

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday)
Issued at 322 AM CDT WED AUG 19 2015

The occurrence of periods of showers and thunderstorms through
tonight remains the primary near term focus as a seasonally strong
mid level trough and cold front make passage.

Forcing for large scale ascent will continue to increase today as
a deepening vertically stacked low traverses the Upper Midwest
into far southern Ontario Province of Canada by Thursday morning.
Waves of energy rotating through the base of the trough south of
this low will combine with a passing cold front to result in
periods of showers and thunderstorms today into tonight. As
suggested by the term "periods," the precipitation is not expected
to be continuous - rather in several waves through the course of
the event.

SPC's Day 1 Outlook maintains much of the region in a marginal
risk for severe weather. We agree with this assessment as the
atmosphere may well have difficulty destabilizing to its fullest
potential given the anticipated amount of cloud cover today.
However, where pockets of enhanced destabilization do occur along
and ahead of the front, a few strong to severe storms certainly
cannot be ruled out this afternoon and evening. The primary
concern would be with strong wind gusts. With high precipitable
water content, the main impact through the event should be locally
heavy rain.

The chance for showers and thunderstorms will diminish from west
to east tonight as the cold front passes east of the area. Most of
the precipitation should be east of the region by 12Z Thursday. so
we maintained only a slight chance across the southern Pennyrile
region of western Kentucky primarily for collaborative purposes.

Temperatures through Friday will generally average in the upper
70s to lower 80s for highs, with lows around 60 tonight and in the
upper 50s Thursday night.

.LONG TERM...(Friday night through Tuesday)
Issued at 322 AM CDT WED AUG 19 2015

Average confidence continues in the long term period due to slight
model differences.

Friday night into Saturday precipitation begins to spread eastward
across our CWA as a passing short wave pushes a dissipating warm
front across the region.

Saturday evening may end up being dry in the wake of the warm
frontal passage, but late Saturday night precipitation chances begin
to spread southeastward into our CWA with the approach of a strong
cold front. Precipitation chances should be greatest on Sunday with
the passage of said front, then diminish from the northwest Sunday
night.

Beyond that impressive surface high pressure for this time of year
will keep the region dry, cooler, and less humid with well below
normal readings providing quite pleasant conditions heading into
early next week.

&&

.AVIATION...
Issued at 657 PM CDT TUE AUG 18 2015

Expect periods of showers and thunderstorms today as a cold front
approaches. While it is really difficult to narrow down exact
timing, it appears as though the better chance of thunderstorms will
occur along and just ahead of the cold front this afternoon into
early this evening. VFR conditions are generally expected outside of
thunderstorms, with a reduction to MVFR ceilings and visibilities in
association with thunderstorm activity. Winds will generally be from
the southwest around 10 knots until the passage of the cold front
shifts them around to the west northwest during the late afternoon
and early evening. MVFR showers and ceilings are expected behind the
front for most of the evening. Gradual clearing and lighter winds
may result in the development of fog overnight, especially at KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

MESOSCALE...Smith
SHORT TERM...RJP
LONG TERM...JP
AVIATION...RJP
Hazardous weather outlook, Aug 19, 4:27 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT WED AUG 19 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE FORECAST TODAY. THE ACTIVITY WILL
CONTINUE INTO THIS EVENING...THEN TAPER OFF OVERNIGHT AS A COLD
FRONT MOVES EAST OF THE AREA. GIVEN THE AMOUNT OF CLOUD COVER
ANTICIPATED TODAY...THE PRIMARY STORM RELATED HAZARDS WILL BE
LOCALLY HEAVY RAIN AND LIGHTNING. HOWEVER...A FEW STRONG STORMS
CAPABLE OF ELEVATED WIND GUSTS MAY DEVELOP IN AREAS THAT
EXPERIENCE MORE HEATING AND DESTABILIZATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION OVER THE
WEEKEND...WITH THE BEST CHANCE ON SUNDAY AS A STRONG COLD FRONT
APPROACHES. WHILE LIGHTNING AND LOCALLY HEAVY RAIN SHOULD BE THE
MAIN CONCERNS...A FEW STRONG STORMS WITH GUSTY WIND CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 7:33 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CDT WED AUG 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       3 ENE EVANSVILLE        38.00N 87.49W
08/19/2015  M2.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            TOTAL SO FAR SINCE 4AM

&&

SP
Local storm report, Aug 19, 7:35 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT WED AUG 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       PROVIDENCE              37.40N 87.75W
08/19/2015  M2.70 INCH       WEBSTER            KY   CO-OP OBSERVER

            24 HOUR TOTAL

&&

SP
Special weather statement, Aug 19, 11:42 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 AM CDT WED AUG 19 2015

KYZ001>009-011>013-017-021-022-MOZ110>112-114-200000-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-CHRISTIAN-MUHLENBERG-TODD-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
EDDYVILLE...CADIZ...PRINCETON...HOPKINSVILLE...GREENVILLE...
ELKTON...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1142 AM CDT WED AUG 19 2015

...LOCALLY HEAVY RAIN POSSIBLE MAINLY THIS AFTERNOON...

OCCASIONAL RAIN SHOWERS, ALONG WITH SCATTERED THUNDERSTORMS, WILL
MOVE ALONG PARTS OF THE DELTA REGION OF SOUTHEAST MISSOURI, AS
WELL AS THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION THIS
AFTERNOON.

HOURLY RAINFALL AMOUNTS OF EIGHT TENTHS OF AN INCH WILL BE
POSSIBLE WITH HEAVY RAIN SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
WHERE RAINFALL MOVES OVER THE SAME AREA, SOME LOCATIONS MAY SEE
THE POTENTIAL FOR ADDITIONAL RAINFALL AND FLOODING OF LOW LYING
AREAS AND ROADWAYS.

EXPECTED RAINFALL OF ONE TO ONE AND A QUARTER INCHES WILL BE
POSSIBLE ALONG AND SOUTH OF A LINE FROM PARMA MISSOURI, ONWARD TO
BARDWELL, EDDYVILLE, PRINCETON, AND ALLEGRE KENTUCKY.

BY THIS EVENING, THE HEAVIEST RAINFALL WILL SHIFT SOUTHEAST OF A
LINTON TO ALLEGRE KENTUCKY LINE.

IF YOU ENCOUNTER ANY ROADWAYS WITH WATER MOVING OVER THEM, THEN
SEEK AN ALTERNATE ROUTE TO YOUR DESTINATION. TURN AROUND, DON'T
DROWN.

ILZ087>094-KYZ010-014>016-018>020-200000-
GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-
CRITTENDEN-UNION KY-WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...SHAWNEETOWN...JONESBORO...VIENNA...
GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...
MARION...MORGANFIELD...DIXON...MADISONVILLE...HENDERSON...
OWENSBORO...CALHOUN
1142 AM CDT WED AUG 19 2015

...ISOLATED FLOODING MAY BE POSSIBLE THIS AFTERNOON...

PARTS OF WEST KENTUCKY, SOUTHWEST INDIANA, AND EXTREME SOUTHERN
ILLINOIS SAW SIGNIFICANT RAINFALL IN A SHORT PERIOD OF TIME FROM
3 AM TO 7 AM CDT. THIS AREA, BOUNDED BY EVANSVILLE INDIANA,
SLAUGHTER KENTUCKY, AND ULLIN ILLINOIS HAD SURFACE REPORTS AND
RADAR ESTIMATED RAINFALL OF TWO TO THREE INCHES OVERNIGHT.

AS A COLD FRONT MOVES SOUTHEAST THROUGH THIS AREA DURING THE
AFTERNOON, RAINFALL IS EXPECTED TO INCREASE OVER THE AREA. THE
COMBINATION OF THE OVERNIGHT RAINFALL AND THE FORECAST FOR NEAR AN
INCH MORE RAIN THIS AFTERNOON WILL SET THE STAGE FOR THE POTENTIAL
OF LOCALIZED FLOODING A LITTLE FASTER THAN OTHER AREAS IN THE QUAD
STATE REGION.

IF YOU ARE PLANNING TRAVEL IN AREAS OR ON ROADWAYS PRONE TO
FLOODING, BE AWARE THAT DITCHES, CREEKS, AND STREAMS WILL FILL UP
MUCH QUICKER THAN YOU MIGHT EXPECT, ESPECIALLY IN URBAN AREAS.

SO, IF YOU LIVE OR PLAN TRAVEL IN AN AREA STRETCHING FROM ULLIN
ILLINOIS, NORTHEAST TO EVANSVILLE INDIANA, PRINCETON AND SLAUGHTER
KENTUCKY AREA, BE AWARE THE YOU MAY ENCOUNTER MINOR FLOODING THIS
AFTERNOON. IF YOU SEE WATER RUNNING OVER A ROADWAY, THEN TURN
AROUND, DON'T DROWN.

ILZ083-086-INZ081-082-085>088-200000-
WHITE-SALINE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...CARMI...HARRISBURG...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT
1142 AM CDT WED AUG 19 2015

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

IF YOU ARE PLANNING TRAVEL DURING THE MIDDLE TO LATE AFTERNOON
OVER SOUTHWEST INDIANA AND PARTS OF SOUTHEAST ILLINOIS, BE
PREPARED FOR LOCALLY HEAVY RAIN.

FOR LOCATIONS FROM MOUNT VERNON, ONWARD TO EVANSVILLE, AND
CHANDLER INDIANA, BE ESPECIALLY WATCHFUL FOR HEAVY RAIN THIS
AFTERNOON, AS IT MAY PRODUCE MINOR FLOODING. OVERNIGHT RAINFALL OF
TWO TO THREE INCHES FELL IN THIS AREA. ANY MORE HEAVY RAINFALL
MAY CAUSE CREEKS, STREAMS, AND DITCHES TO FILL MUCH QUICKER THAN
EXPECTED. SOME LOW LYING OR POORLY DRAINED ROADWAYS MAY ALSO FLOOD
FASTER THAN MIGHT BE EXPECTED, ESPECIALLY IN URBAN AREAS.

THE THREAT FOR HEAVY RAIN SHOULD DIMINISH BY LATE AFTERNOON. BUT,
IN THE MEANTIME, IF YOU SEE WATER MOVING OVER A ROAD, TURN AROUND,
DON'T DROWN.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:35 AM CDTAreal Flood AdvisoryPAHCrittenden, Graves, Livingston, Lyon, McCracken, Marshall115 min
Aug 19, 12:13 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden2 hr
Aug 19, 12:31 PM CDTAreal Flood AdvisoryPAHHopkins, Webster119 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.